Indian Journal of Critical Care Medicine

Register      Login

SEARCH WITHIN CONTENT

FIND ARTICLE

Volume / Issue

Online First

Archive
Related articles

VOLUME 18 , ISSUE 6 ( June, 2014 ) > List of Articles

CASE REPORT

Management of life-threatening calcium channel blocker overdose with continuous veno-venous hemodiafiltration with charcoal hemoperfusion

Omender Singh, Suneel K. Garg, Pankaj K. Goyal, Alka Bhasin

Keywords : Amlodipine overdose, calcium channel blocker overdose, charcoal hemoperfusion, continuous veno-venous hemodiafiltration

Citation Information : Singh O, Garg SK, Goyal PK, Bhasin A. Management of life-threatening calcium channel blocker overdose with continuous veno-venous hemodiafiltration with charcoal hemoperfusion. Indian J Crit Care Med 2014; 18 (6):399-401.

DOI: 10.4103/0972-5229.133939

License: CC BY-ND 3.0

Published Online: 01-06-2014

Copyright Statement:  Copyright © 2014; Jaypee Brothers Medical Publishers (P) Ltd.


Abstract

Cases of calcium channel blocker overdose reported from India are few, and although rare, they are associated with high mortality. Management includes fluids, vasopressors, calcium gluconate or chloride, glucagon infusion, and hyperinsulinemia-euglycemia therapy along with some rescue therapies tried in anecdotal reports. We report here a case of life-threatening overdose of amlodipine with shock, refractory to conventional therapies. Salvage therapy with continuous veno-venous hemodiafiltration using charcoal hemoperfusion with prior infusion of intravenous lipid emulsion resulted in a successful outcome.


PDF Share
  1. Adams BD, Browne WT. Amlodipine overdose causes prolonged calcium channel blocker toxicity. Am J Emerg Med 1998;16:527-8.
  2. Saravu K, Balasubramanian R. Near-fatal amlodipine poisoning. J Assoc Physicians India 2004;52:156-7.
  3. Ghosh S, Sircar M. Calcium channel blocker overdose: Experience with amlodipine. Indian J Crit Care Med 2008;12:190-3.
  4. Haria M, Wagstaff AJ. Amlodipine. A reappraisal of its pharmacological properties and therapeutic use in cardiovascular disease. Drugs 1995;50:560-86.
  5. Abernethy DR. The pharmacokinetic profile of amlodipine. Am Heart J 1989;118:1100-3.
  6. Kerns W 2 nd. Management of beta-adrenergic blocker and calcium channel antagonist toxicity. Emerg Med Clin North Am 2007;25:309-31.
  7. Shepherd G. Treatment of poisoning caused by beta-adrenergic and calcium-channel blockers. Am J Health Syst Pharm 2006;63:1828-35.
  8. Pfaender M, Casetti PG, Azzolini M, Baldi ML, Valli A. Successful treatment of a massive atenolol and nifedipine overdose with CVVHDF. Minerva Anestesiol 2008;74:97-100.
  9. Jeffrey G, Calvin M, Houtan S, Bryan H. Intravenous lipid emulsion for amlodipine overdose. Crit Care Med 2012;40:1215.
  10. Teker MG, Ozdemir H, Saidoglu L, Erkalp K, Baþaranoðlu G. Levosimendan as a rescue adjunct in amlodipine intoxication: A case report. Middle East J Anesthesiol 2010;20:869-72.
  11. Jang DH, Nelson LS, Hoffman RS. Methylene blue in the treatment of refractory shock from an amlodipine overdose. Ann Emerg Med 2011;58:565-7.
  12. Frierson J, Bailly D, Shultz T, Sund S, Dimas A. Refractory cardiogenic shock and complete heart block after unsuspected verapamil-SR and atenolol overdose. Clin Cardiol 1991;14:933-5.
  13. Kolcz J, Pietrzyk J, Januszewska K, Procelewska M, Mroczek T, Malec E. Extracorporeal life support in severe propranolol and verapamil intoxication. J Intensive Care Med 2007;22:381-5.
  14. Persad EA, Raman L, Thompson MT, Sheeran PW. The use of extracorporeal life support in adolescent amlodipine overdose. Indian J Crit Care Med 2012;16:204-6.
PDF Share
PDF Share

© Jaypee Brothers Medical Publishers (P) LTD.